Two Kenya Certificate of Secondary Education (KCSE) candidates died while 11 others were admitted to hospital after consuming ethanol at their school’s laboratory.
The students from Karigini Mixed Day Secondary School in Muthambi Sub County in Tharaka Nithi County consumed the product on Thursday but were taken to the Chuka Referral Hospital on Friday after developing serious symptoms.
County Nursing Officer Kenneth Micheni said those admitted at the facility were in a stable condition, though they were still exhibiting mild effects.
Dr Micheni revealed that the deceased had consumed a substantial amount of the chemical, even as he said their lives could have been saved had they been taken to hospital soon after the incident.
The two were in stable condition but on Friday evening their condition took a turn for the worse, he said.
"The deceased were rushed to hospital on Saturday morning after their health deteriorated. Unfortunately, they were confirmed dead on arrival at the hospital," Micheni said.
According to County Police Commander Zacchaeus Ng'eno who said they had launched an official investigation of the incident, four of the 11 survivors now in hospital are girls.
Mr Ng'eno said preliminary reports from the school the students consumed the chemical on Thursday evening but did not immediately develop signs of the chemical's effect.
A team of education and health officials arrived at the school on Saturday morning as soon as they became aware of the incident.
With the cooperation of other students who volunteered information, the officials were able to establish the fact that the students had actually drunk the ethanol.
County Director of Education Bridget Wambua regretted the incident even as she called for more caution from the school administration.
Ms Wambua said there were 24 KCSE students.
The total population of the school is only 71.
School board Chairman George Kaburu said it was a very unfortunate incident, that two students had died due to the delay in getting them to the hospital.
The students had been at home where it was said they were doing self-medication which was being administered by their caregivers after they developed symptoms.
Stay informed. Subscribe to our newsletter